# SDR CA130301005

- Difficulty date: September 10, 2012
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 172M
- Aircraft time: 4,874 hours
- Engine: Lyc O320E2D
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Tappet
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

(CAN) O/H ON O-320-E2D WITH NEW CAM AND TAPPET BODIES. SMOKE IN EXHAUST AT TAXI WHEN ENGINE WARM. OIL IN INDUCTION. CYLINDERS HONED AND CROSS HATCHED, ASSUMED TO BE THE PROBLEM) SMOKE AND OIL PROBLEM.  NEW CYLINDERS INSTALLED. SMOKE AND OIL PERSISTS. ENGINE REBUILT. SMOKE AND OIL PERSISTS. ENGINE DISASSEMBLED AND FOUND THAT NEW TAPPET BODIES HAD A CLEARANCE WITHIN THE CRANKCASE OF .009-, .010 AND SERVICE LIMITS IAW O/H MANUAL 60294-7 ARE MAXIMUM .004. IT IS OF OUR OPINION THAT THIS ENABLED EXCESS OIL TO BE PUSHED DOWN THE PUSH ROD TUBE WHERE IT COLLECTED AND COULD NOT BE MOVED OUT OF THE VALVE TRAIN AREA UNDER THE ROCKER HAT FAST ENOUGH, AND CAUSED EXCESS OILING IN THE COMBUSTION CHAMBER AND INDUCTION SYS BECAUSE THE VACUUM AT IDLE IS HIGHER. INSTALLED O/H SET OF TAPPET BODIES FROM ACFT SPECIALTIES WHICH WERE WITHIN SERVICE LIMITS IAW O/H MANUAL AND THE PROBLEM WAS FIXED.
